All Sample Questions

Medication Interaction 1

Medication interaction
pharmacology

Question

Vignette: A 45-year-old woman comes to the clinic complaining of a severe headache and a sudden increase in her blood pressure. She has been diagnosed with chronic depression and has been taking her medications regularly. Her current medications include escitalopram and St. John’s wort. Which of the following is the most likely cause of her symptoms?

Choices

A. Serotonin syndrome

B. Hypertensive crisis

C. Malignant hyperthermia

D. Neuroleptic malignant syndrome

E. Acute dystonic reaction

Answer

A. Serotonin syndrome

Explanation

This patient's symptoms of severe headache and increased blood pressure, combined with her current treatment of escitalopram (a selective serotonin reuptake inhibitor or SSRI) and St. John's wort (an herbal supplement often used to treat depression), suggest a diagnosis of serotonin syndrome. Serotonin syndrome is a potentially life-threatening condition that can occur when two or more drugs that affect the body's level of serotonin are taken together. Symptoms can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever, and seizures). In severe cases, it can be fatal if not treated promptly.

St. John's wort is known to interact with many medications, including SSRIs like escitalopram. This is because St. John's wort is a potent inducer of the cytochrome p450 system, which can lead to decreased levels of certain drugs in the body. Additionally, St. John's wort is a weak serotonin reuptake inhibitor itself, and its concurrent use with other serotonergic agents (like SSRIs) can lead to an excess of serotonin, causing serotonin syndrome. Thus, patients should be cautioned about the potential risks of combining St. John's wort with other medications, especially those that affect serotonin levels.

Company

About UsContact Us

Install App coming soon

© 2023 StudyNova, Inc. All rights reserved.

TwitterYouTube